A dangerous dose might just be a few pills too many taken regularly over days, weeks or months, they said. Researchers at Edinburgh University saw cases of "staggered overdose" dolpadol its hospital over a year period.
Man died of accidental solpadol overdose - drug and alcohol information and support in ireland - growfromwithinbook.com
People taking tablets for chronic pain might not realise they were taking too many or recognise symptoms of overdose and liver injury, they said. The researchers told the British Journal of Clinical Pharmacology that this life-threatening condition could be easily missed by doctors and patients.
Doctors may not initially spot the problem because blood tests will not show the staggeringly high levels of soladol seen with a conventional overdose, where someone may have swallowed several packets of the drug. Patients who have taken a staggered overdose tend to fare worse than those who have taken a large overdose, the study suggests.
Dr Kenneth Simpson and colleagues looked at the medical records of patients who had been referred with paracetamol-induced liver injury to the Scottish Liver Transplantation Unit at the university hospital. The who had taken a staggered overdose were more likely to develop liver and brain problems and need kidney dialysis or help with their breathing. They were also more likely to die of their complications.
Dr Simpson said: "They haven't taken the sort of single-moment, one-off massive slpadol taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal. It's easy to take more than intended, so if in doubt consult your pharmacist.
Now that they understand this principal mechanism, scientists can start to look for molecules that work in the same way to effectively relieve pain, but are less toxic and will not lead to serious complications following overdose. More on this story.